Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Morristown, TN

February 24, 20124 counties in Virginia; Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 24, 2012, 5:29 AM EST for 4 counties in Virginia; Johnson County, Sullivan County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 5:29 AM EST (10:29 UTC)
Expired
Feb 24, 2012, 5:48 AM EST
In force
19 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KMRX 241029
SVRMRX
TNC091-163-VAC167-169-191-520-241100-
/O.NEW.KMRX.SV.W.0016.120224T1029Z-120224T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 AM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 600 AM EST

* AT 520 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF WEBER
  CITY...OR 11 MILES NORTHEAST OF GATE CITY...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BRISTOL TN...BRISTOL VA...ABINGDON...BENHAMS...SOUTH HOLSTON DAM...
  HILANDER PARK...HOLSTON...HARR...SHADY VALLEY...DAMASCUS...
  KONNAROCK AND LAUREL BLOOMERY.

LAT...LON 3659 8167 3650 8170 3653 8261 3656 8262
      3657 8262 3657 8260 3660 8261 3661 8242
      3682 8240 3672 8165 3661 8163
TIME...MOT...LOC 1029Z 265DEG 44KT 3673 8227

$$

17
1 follow-up statement
969 
WWUS54 KMRX 241048
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 AM EST FRI FEB 24 2012

TNC091-163-VAC167-169-191-520-241058-
/O.CAN.KMRX.SV.W.0016.000000T0000Z-120224T1100Z/
SULLIVAN TN-JOHNSON TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-
CITY OF BRISTOL VA-
548 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL...
WASHINGTON...SCOTT...RUSSELL...JOHNSON AND SULLIVAN COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3659 8167 3650 8170 3653 8261 3656 8262
      3657 8262 3657 8260 3660 8261 3661 8242
      3682 8240 3672 8165 3661 8163
TIME...MOT...LOC 1048Z 265DEG 44KT 3675 8198

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:00 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 24, 3:00 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST FRI FEB 24 2012

.SHORT TERM (TODAY AND TONIGHT)...GOOD LOW LEVEL JET VEERING INTO A
STRONG LAYER SHEAR IN PLACE AHEAD OF PRE-FRONTAL CONVECTION THIS
MORNING. TEMPERATURES NEAR 70 AND DEW POINTS 55 TO 60 CREATING A
RICH ENVIRONMENT THIS EARLY FEBRUARY MORNING. CONVECTION WILL MOVE
THROUGH EARLY THIS MORNING WITH A POSSIBILITY FOR SEVERE STORMS WITH
MAIN THREAT BEING WIND DAMAGE. COOL MINIMUM TEMPERATURES WILL NOT BE
REALIZED AS COLD FRONT MOVES THROUGH AFTER DAY BREAK. SHOWER
ACTIVITY WILL LINGER ACROSS EASTERN AREAS THIS MORNING AND ACROSS NE
TN AND SW VA INTO THE AFTERNOON. STRONG COLD AIR ADVECTION WILL
RESULT IN STEADY OR FALLING TEMPERATURES INTO THE AFTERNOON HOURS.
SOUTHWEST WINDS WILL REMAIN STRONG WILL SHIFTING TO THE WEST THIS
AFTERNOON. SHOWERS WILL END AS SNOW SHOWERS EARLY TONIGHT. MOISTURE
WILL BE LIMITED SO ACCUMULATIONS NOT EXPECTED. BELOW NORMAL
TEMPERATURES RETURN TONIGHT.

.LONG TERM (SATURDAY THROUGH THURSDAY)...A FEW POCKET OF LIGHT SNOW
OR FLURRIES WILL LINGER INTO SATURDAY MORNING...MAINLY OVER FAVORED
UPSLOPE LOCATIONS...AS A LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY
FROM THE REGION.  OTHERWISE...SURFACE HIGH PRESSURE BUILDS IN ON
SATURDAY FOR DRY CONDITIONS AND A WARMING TREND THROUGH MONDAY.  THE
MAIN SYSTEM OF THE EXTENDED WILL MOVE THROUGH TUESDAY AND
WEDNESDAY.  WITH A WARM...MOISTURE AND WEAKLY UNSTABLE AIR MASS
DEVELOPING OVER THE AREA...COULD SEE SCATTERED THUNDERSTORMS BY
TUESDAY NIGHT AND WEDNESDAY.  A FEW SHOWERS WILL LINGER INTO TUESDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK IN FOR A RETURN TO DRY
CONDITIONS FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  31  52  31  56 /  20  10  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  29  48  27  53 /  40  20  10   0   0
OAK RIDGE, TN                       63  29  48  27  53 /  30  10  10   0   0
TRI CITIES AIRPORT, TN              63  26  42  24  49 /  60  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON/MJB
Hazardous weather outlook, Feb 23, 9:42 PM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EST THU FEB 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250245-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND
NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU
DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY
WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN
ANTICIPATED DURING THURSDAY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS
THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD
STAY BELOW SEVERE LEVELS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE
SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING
THE DAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY
THOUGHT.

TG

In the hours before

Special weather statement, Feb 24, 4:20 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EST FRI FEB 24 2012

TNZ015-VAZ001-005-241000-
HANCOCK TN-LEE VA-SCOTT VA-
420 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND HANCOCK COUNTIES
UNTIL 500 AM EST...

AT 412 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF HARROGATE-SHAWANEE...OR 14 MILES
EAST OF MIDDLESBORO...MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
JONESVILLE...PENNINGTON GAP...ROSE HILL...KYLES FORD...ST. CHARLES...
PATTONSVILLE...DRYDEN...JASPER...DUFFIELD...CLINCHPORT...FORT
BLACKMORE AND NICKELSVILLE.

17
Special weather statement, Feb 24, 5:02 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EST FRI FEB 24 2012

TNZ014>016-038-VAZ005-241045-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-SCOTT VA-
502 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...HAWKINS...
HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 AM EST...

AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROGERSVILLE...BEAN
STATION...SURGOINSVILLE...MOORESBURG...TREADWAY...KLONDIKE...CHURCH
HILL...OKOLONA AND MOUNT CARMEL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:33 AM ESTTornado WarningMRXLee, Russell, Scott, Washington, Wise, City of Norton6 days
Feb 24, 4:47 AM ESTSevere Thunderstorm WarningMRXLee, Scott43 min
Feb 24, 4:56 AM ESTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton49 min
Feb 24, 5:37 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.